Staff Report 197

Back to Publication

Social Insurance and Taxation Under Sequential Majority Voting and Utilitarian Regimes

S. Rao Aiyagari
Dan Peled

Published August 1, 1995

Abstract
It is often argued that with a positively skewed income distribution (median less than mean) majority voting would result in higher tax rates than maximizing average welfare and, hence, lower aggregate savings. We reexamine this view in a capital accumulation model, in which distorting redistributive taxes provide insurance against idiosyncratic shocks and income distributions evolve endogenously. We find small differences of either sign between the tax rates set by a majority voting and a utilitarian government, for reasonable parametric specifications, despite the fact that model simulations produce positively skewed distributions of total income across agents.


Published In: Journal of Economic Dynamics and Control (Vol. 19, No. 8, November 1995, pp. 1511-1528)

Download Paper (PDF)

 
Related Links